OUP user menu

Agranulocytosis associated with aprindine and other antiarrhythmic drugs: an epidemiological approach

L. IBÁÑEZ , J. JUAN , E. PÉREZ , X. CARNÉ , J. R. LAPORTE
DOI: http://dx.doi.org/ 639-641 First published online: 1 May 1991

Abstract

The risk of agranulocytosis associated with anti-arrhythmic drugs has been assessed by studying previous drug exposure of all cases collected through a muiticentre surveillance network in a defined geographical area during the period 1980–1988. One hundred and eighty-one patients with agranulocytosis (<500 granulocytes mm−3 at least in two different blood counts) were interviewed with a structured questionnaire. Eight cases attributable to anti-arrhythmic drugs were identified, all of them related to aprindine. Data on the consumption of several anti-arrhythmic drugs (amiodarone, aprindine, quinidine, propafenone) were obtained in order to estimate the risk of agranulocytosis related with the previous use of these drugs. A relevant risk was identjfied only for aprindine, of the order of two cases per 1000 patient-years. Our data suggest that the risk of agranulocytosis associated with aprindine is lower than previously found.

  • Agranulocytosis
  • aprindine
  • anti-arrhythmic drugs

Footnotes

    • Accepted July 2, 1990.

Sign In

ESC members Follow the 'ESC Member and Congress Delegate Sign In' link below for free online access if your subscription to this journal is via the European Society of Cardiology, either as a member or an ESC Congress delegate. Discover if you are an ESC member here.

Otherwise, if your subscription is via OUP, enter your OUP username and password, or select an alternative sign in option below.
 

Log in through your institution